Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 23, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 21, 2023, 1:49 PM CDT for 9 counties in Texas. It took effect at Aug 22, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2023, 1:49 PM CDT (18:49 UTC)
- In effect from
- Aug 22, 2023, 1:00 PM CDT
- Expired
- Aug 22, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Gillespie County, TX, Hays County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 69 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324 WWUS84 KEWX 211849 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 149 PM CDT Mon Aug 21 2023 ...Critical Fire Weather Conditions are expected across all of South Central Texas today and across northern portions of South Central Texas on Tuesday... TXZ171>173-188-190>194-221200- /O.NEW.KEWX.FW.W.0023.230822T1800Z-230823T0100Z/ /O.CON.KEWX.FW.W.0022.000000T0000Z-230822T0200Z/ Llano-Burnet-Williamson-Gillespie-Blanco-Hays-Travis-Bastrop-Lee- 149 PM CDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM CDT Tuesday. * WINDS...East 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183>187-189-202>209-217>225-228-220200- /O.CON.KEWX.FW.W.0022.000000T0000Z-230822T0200Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kendall-Kinney-Uvalde-Medina- Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio- Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 149 PM CDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... * WINDS...East 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
074 WWUS84 KEWX 220908 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 408 AM CDT Tue Aug 22 2023 ...Critical Fire Weather Conditions are expected across northern portions of South Central Texas on Today... TXZ171>173-188-190>194-230100- /O.CON.KEWX.FW.W.0023.230822T1800Z-230823T0100Z/ Llano-Burnet-Williamson-Gillespie-Blanco-Hays-Travis-Bastrop-Lee- 408 AM CDT Tue Aug 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL TEXAS... * WINDS...East 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 21, 12:50 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 21, 12:50 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1250 PM CDT Mon Aug 21 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday)
Issued at 302 AM CDT Mon Aug 21 2023
Yet another hot day is ahead for the region as a strong upper high
dominates much of the central and eastern CONUS. Similar to
yesterday, highs of 100-107 are expected, warmest northeast, and our
heat headline configuration remains unchanged. There's a very low
chance for a small shower to develop this morning in our southern
zones within a weak kink in the upper flow, but I wouldn't expect
much to develop if at all. Slightly better chances will come this
afternoon over the western (mainly northwestern) parts of the CWA,
but any development will be very spotty and rainfall amounts paltry.
With winds on the increase compared to yesterday (10-15+ mph with
some 20-25 mph gusts) and RH dipping into the 20s this afternoon for
most areas, Critical fire weather conditions will result and a Red
Flag Warning is in effect this afternoon and evening.
The system in the Gulf is now likely (70% chance) to develop into a
Tropical depression today or tonight before coming onshore early
Tuesday. Not much has changed with our expectations for this system.
Shower and storm chances could arrive after midnight tonight, but
are more likely to push into our southern counties around or just
after sunrise tomorrow. Some banded precip is then possible on the
periphery of the system during the day, with the majority of the
rainfall concentrated nearer it's center in our southwestern areas.
Some 1-2" rainfall amounts are likely for some areas southwest of
Pleasanton to Del Rio, and isolated higher totals cannot be ruled
out. The latest Excessive Rainfall Outlook will carry a marginal
Risk for these areas, with a Slight (level 2 of 4) Risk for southern
Dimmit County. Rain chances diminish quickly as you head northeast,
with only isolated activity expected for areas northeast of La
Grange to Austin to Llano, if any.
One thing to watch out for will be a low end threat for a tornado or
two in any stronger cells that develop. Our region will be solidly
in the right front quadrant of the system during the day, with ample
low level helicity and spotty sunshine to help increase low level
instability. There is a Marginal Risk of severe storms in the SPC
SWODY2 to cover this threat.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 302 AM CDT Mon Aug 21 2023
The low level pressure associated with the possible tropical system
(by the time of the start of the long term) over the Gulf of Mexico
is forecast to push northwestward across northeast Mexico into west
Texas before dissipating late Tuesday night into Wednesday morning.
Scattered showers and isolated thunderstorms are expected across the
southern Edwards Plateau and Rio Grande Plains through the period.
The GFS model suggests a dry day for most of Wednesday while the
ECMWF and NAM keep parts of the southern Edwards Plateau and Rio
Grande Plains wet at least through noon time. Therefore, showing PoPs
from slight to chances for rain to account the ECMWF and NAM
solutions for the morning period with dry weather conditions
returning for all areas of South Central Texas on Wednesday
afternoon. High temperatures are forecast to range from the mid to
upper 90s across the southern Edwards Plateau and Rio Grande and from
100 to 104 across the Hill Country, along the I-35 corridor and
Coastal Plains where less clouds and rain is expected.
Dry and hot conditions continue on Thursday with highs ranging from
100 to 107 over most areas with the exception of the Rio Grande
Plains which highs are forecast to be around the mid to upper 90s.
New heat headlines likely issued for the period if trend persists.
There is a slight chance for showers and thunderstorms across the
Hill Country, southern Edwards Plateau, I-35 corridor and the
Coastal Plains on Friday (mainly during the afternoons) into the
upcoming weekend as several upper level disturbances push along the
periphery of the subtropical high. However, the heat continues
through the period with new heat headlines on Friday through the
weekend as temperatures climb to the 103 to 107 range across the Hill
Country, along the I-35 corridor and the Coastal Plains. Also, fire
weather concerns return later in the week into the weekend as low
relative humidity range from the 20 to 30 percent mark.
&&
.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Mon Aug 21 2023
VFR conditions should prevail at all terminals through this TAF
period. A potential tropical cyclone will continue to move towards
and into south Texas through the period, which will bring increasing
cloud cover (especially at mid and upper levels), increasingly breezy E/SE
winds, and some scattered showers and thunderstorms (mainly at
SAT/SSF this TAF period). MVFR cigs and vsbys will be possible in any
of the heavier showers and storms at SAT/SSF, but these conditions
should be short lived. Precipitation is expected to arrive at DRT
near or just after the end of the period, so mention has been left
out of the TAF for now. AUS could see some isolated activity, but
confidence in this is low at this time.
&&
.FIRE WEATHER...
Issued at 302 AM CDT Mon Aug 21 2023
Low afternoon humidity continues, with minimum values today expected
to reach 18 to 32 percent percent this afternoon. Wind speeds this
afternoon will be a bit higher than the past few days, into the 10-
15 mph range and gusts to 20 mph are expected, up to 25 mph possible
in a few locations. Given these winds, RH values, and fuel
conditions, fire behavior that is more resistant to control efforts
is forecast this afternoon and a Red Flag Warning will be in effect
from 1pm to 9pm.
Increasing moisture with a tropical disturbance arrives Tuesday, and
continues Wednesday for western areas. Many locations in these areas
should see wetting rains Tuesday through Wednesday morning, though
locations near and northeast of a line from La Grange to Austin to
Llano are unlikely to see much if any. RH in the Llano/Burnet/Williamson
county region and surrounds may dip into the 20s Tuesday and
Wednesday, and additional near-critical fire weather conditions may
result. Winds late Tuesday in particular will be closer to 15-20 mph,
and Red Flag Warnings may be needed for this area.
&&
.CLIMATE...
Issued at 302 AM CDT Mon Aug 21 2023
Record High Temperatures
8/21
Austin Camp Mabry 107
Austin Bergstrom 104
Del Rio 105
San Antonio 104
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 80 103 77 104 / 10 30 10 10
Austin Bergstrom Intl Airport 79 101 76 103 / 10 40 10 10
New Braunfels Muni Airport 80 99 76 103 / 10 60 20 20
Burnet Muni Airport 79 101 76 102 / 10 20 10 10
Del Rio Intl Airport 82 95 77 95 / 20 70 70 60
Georgetown Muni Airport 80 103 77 104 / 10 20 10 10
Hondo Muni Airport 79 93 76 99 / 10 70 50 50
San Marcos Muni Airport 77 99 75 103 / 10 50 20 20
La Grange - Fayette Regional 80 100 75 102 / 10 40 10 20
San Antonio Intl Airport 81 96 77 100 / 10 60 30 30
Stinson Muni Airport 82 95 78 101 / 20 60 40 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Bastrop-
Burnet-Caldwell-Comal-Fayette-Gonzales-Guadalupe-Hays-Lavaca-Lee-
Llano-Travis-Williamson.
Heat Advisory until 9 PM CDT this evening for Atascosa-Bandera-
Bexar-Blanco-De Witt-Edwards-Frio-Gillespie-Karnes-Kendall-Kerr-
Medina-Real-Uvalde-Wilson.
&&
Short-Term...KCW
Long-Term...17
Aviation...GaleHazardous weather outlook, Aug 21, 3:08 AM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Austin/San Antonio TX 308 AM CDT Mon Aug 21 2023 TXZ171>173-183>194-202>209-217>225-228-220815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 308 AM CDT Mon Aug 21 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Dangerously hot temperatures are expected this afternoon and evening across South Central Texas. Excessive Heat Warnings and Heat Advisories are in effect today. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Critical fire weather conditions are expected late this afternoon into the early evening, and a Red Flag Warning is in effect. Residents across all of South Central Texas are urged to continue to exercise extreme care with outdoor activities that could inadvertently cause a wildfire. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near-critical Fire Weather conditions are possible Tuesday and Wednesday over far northeastern areas such as Llano, Burnet, and Williamson counties. Red Flag Warnings may be needed. A tropical disturbance will move into South Texas on Tuesday. There is a chance of rain with this disturbance, mainly for southwestern areas. There is a Level 1 of 5 risk for isolated tornadoes across portions of the Coastal Plains, southern I-35 corridor, and Rio Grande Plains. Heat headlines and thus health concerns will return Thursday for eastern portions of the region, and expand westward Friday into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:02 PM CDT | Wind Advisory | EWX | Atascosa, Dimmit, Frio, Kinney, Maverick, Medina and 3 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.